Michigan, 2012

Winter Weather in Michigan, April 16 to 17, 2012

April 16 to 17, 2012 · NWS MQT · 1 event in 1 county or zone

A low pressure system lifting from the Plains across western Upper Michigan brought moderate snow to Herman in Baraga County from the 16th into the morning of the 17th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system lifting from the Plains across western Upper Michigan brought moderate snow to Herman in Baraga County from the 16th into the morning of the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 16, 6:51 AM EST, 9 minutes earlier.

Area forecast discussion, Apr 16, 6:51 AM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
751 AM EDT MON APR 16 2012

.SYNOPSIS...
ISSUED AT 556 AM EDT MON APR 16 2012

00Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW POTENT SHRTWV/H5
CLOSED LO LIFTING NEWD INTO MN  ON NW FLANK OF SHARP RDG OVER THE SE
CONUS...WITH OCCLUDED SFC LO NOT FAR FM MPX AT 03Z. WARM FNT
EXTENDING E FM THIS FEATURE CROSSES NRN WI TO JUST S OF MNM AND
SEPARATES SFC T/TD ARND 70/60 FM T/TD IN THE 40S AND 50S OVER UPR
MI. SLOW WARMING HAS GRADUALLY ERODED SOME LOCALLY DENSE FOG THAT
WAS PRESENT EARLIER OVER THE CWA. DRY SLOTTING ALF E OF THE SHRTWV
HAS INVADED THE CWA/MUCH OF WI...WITH SOME SHRA/TS OVER LK SUP JUST
N OF THE H85 WARM FNT WHERE H7-6 FGEN IS SHARPEST. SOME ISOLD SHRA
ARE LOCATED OVER WI S OF THE WARM FNT. HEAVIER/MORE WIDESPREAD
SHRA/TS ARE PRESENT OVER ERN WI/LK MI WITHIN THE WARM CONVEYOR BELT
MSTR TO THE E OF THE DRY SLOT THAT WL ALSO MISS UPR MI TO THE E. TO
THE NW...WELL DEFINED CCB IS PRESENT FM NRN MN EXTENDING INTO THE
ERN DAKOTAS ON THE CYC SIDE OF H5 LO TRACK. A BAND OF SHRA/SOME TS
IS PRESENT EXTENDING FM NW WI TO FAR SE MN ON THE WRN EDGE OF DRY
SLOT/IN ADVANCE OF APRCHG UPR LO...WHERE SPC MESOANALYSIS INDICATES
MUCAPE ARND 500 J/KG TO THE S OF SFC WARM FNT. DESPITE SOME SHARP
H7-3 QVECTOR CNVGC/DIFFLUENT UPR FLOW IN EXIT REGION OF SUPPORTING
120KT H3 JET MAX/HGT FALLS AHEAD OF THIS FEATURE/SFC-6KM BULK SHEAR
UP TO 70 KTS...THE TS HAVE NOT INTENSIFIED AS THE LINE OF SHRA MOVES
E INTO WI EVEN THOUGH THERE HAVE BEEN SOME WIND GUSTS UP TO 40 KTS
OBSVD WHERE THE CONVECTION IS SFC BASED IN THE WARM SECTOR. MODERATE
RA IS FALLING IN THE COLDER AIR OVER MUCH OF NRN MN UNDER THE
SHARPLY NNE CYC FLOW TO THE N AND NW OF THE SFC LO...WITH N WIND
GUSTS 30-40 KTS. SN HAS MIXED IN WITH THE PCPN OVER NRN MN AS THESE
STRONG WINDS HAVE DRAWN COLDER AIR TO THE S. THE 00Z H85 WIND AT
ABERDEEN SDAKOTA WAS 75 KTS. 02Z NE WIND GUSTS DOWN THE W END OF LK
SUP REACHED 44 MPH AT ASX IN NW WI. NO SN IS FALLING UNDER THIS AREA
AS OF MIDNGT...BUT MUCH COLDER AIR LURKS JUST TO THE N...WITH 00Z
H85 TEMP -11C AT YPL.
&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 556 AM EDT MON APR 16 2012

MAIN FCST CONCERNS FOR TODAY INTO TNGT ARE POPS/PTYPE/POTENTIAL FOR
STRONG WINDS ASSOCIATED WITH CCB THAT WL SHIFT ACRS UPR MI AS THE
SHRTWV/SFC LO MOVES TO THE E.

TODAY...SFC LO IS PROGGED TO MOVE TO SE LK SUP/ERN UPR MI BY 18Z
BEFORE CONTINUING INTO QUEBEC BY 00Z. SINCE THE SHRTWV WL BE MOVING
INTO A ZONE OF UPR CONFLUENCE BTWN THE BASE OF UPR TROF CENTERED
NEAR HUDSON BAY AND UPR RDG IN THE SE CONUS...THE SHRTWV/SFC LO ARE
EXPECTED TO WEAKEN...ESPECIALLY THIS AFTN. EVEN SO...TIGHT PRES
GRADIENT/SHARP NLY FLOW ON THE WRN FLANK OF THE DEPARTING LO ARE
FCST TO ADVECT MUCH COLDER AIR LURKING TO THE N INTO THE UPR LKS.
EXPECT INCRSG POPS OVER THE W BY SUNRISE TO SPREAD EWD WITH THE
DEEPER MSTR UNDER THE CCB. FCST SDNGS STILL SHOW SOME SHARP COOLING
BLO ELEVATED WARM LYR...SO WL RETAIN MENTION OF SLEET IN THE
TRANSITION BTWN ALL RA AND MORE SN ONCE DEEPER COLD AIR ARRIVES OVER
THE W BY AFTN. BUT STRONG CAD/WEAKENING UPR DVGC AS JET CORE SHIFTS
TO THE NE WL TEND TO CAUSE THE CCB TO DECAY A BIT AS LARGER SCALE
QVECTOR DVGC DVLPS OVER THE CCB. ALTHOUGH FCST H85 TEMPS FALLING AS
LO AS -13C TO -15C BY 00Z COULD ADD SOME LK ENHANCED COMPONENT INTO
THE PCPN FIELD...WEAKENING DYNAMICS SHOULD LIMIT THIS POTENTIAL WITH
THE COLDEST AIR ARRIVING ONLY AFT 18Z ONCE LARGER SCALE QVECTOR DVGC
DOMINATED BY THE CAD IS IN PLACE. SO EXPECT SN ACCUMS TO BE SUB
ADVY. THE ARRIVAL OF THE COLDER AIR WL SHARPEN LLVL INSTABILITY AND
AID MIXING OF H925 WINDS UP TO 35 TO 45 KTS. ALTHOUGH THE APRCH FM
THE WSW OF THE SHARP PRES RISE CENTER WL RESULT IN ISALLOBARIC WIND
COMPONENT AT A RIGHT ANGLE OR EVEN OPPOSING THE GRADIENT FLOW AND
THE LO WL BE WEAKENING WITH TIME... THE MAGNITUDE OF THE GRADIENT
WIND IN CONCERT WITH FAVORABLE MIXING UNDER THE INCOMING THERMAL
TROF JUSTIFY ISSUANCE OF HI WIND ADVYS FOR EXPOSED LOCATIONS NEAR
THE LK SUP SHORE.

TNGT...AS HI PRES BLDS INTO THE WRN CWA OVERNGT...THE PRES GRADIENT
WL DIMINISH QUICKLY FOLLOWING PASSAGE OF PRES RISE CENTER TO THE E
AFT 00Z. SO EXPECT GUSTY WINDS TO DIMINISH QUICKLY THIS EVNG INTO
THE OVERNGT. BUMPED POPS UP TO LIKELY IN AREAS E OF MQT WITH H85
THERMAL TROF/TEMPS AS LO AS -13C TO -15C CONDUCIVE FOR SOME LES IN
MOIST CYC NW FLOW. SUBSIDENCE DROPPING INVRN AOB 3K FT/RISING H85
TEMPS/WEAKENING CYC FLOW OVERNGT WL CAUSE ANY SHSN TO DIMINISH
STEADILY AFT MIDNGT. CONSIDERING THE CHILL OF THE INCOMING
AIRMASS...PWAT FALLING BLO 0.25 INCH...AND THE PROSPECT OF CLRG OVER
THE INTERIOR W AS HI PRES BLDS OVHD...TENDED TO GO LOWER THAN
PREVIOUS FCST FOR MIN TEMPS IN THAT AREA.

TUE...HUDSON BAY HI PRES/DRY AIRMASS WL DOMINATE UPR MI...BRINGING
RELATIVELY DRY AND TRANQUIL WX. ALTHOUGH THERE WL BE SOME LINGERING
SC OVER MAINLY THE E HALF IN THE MRNG WITH LINGERING LIGHTER CYC
FLOW/LLVL MSTR/THERMAL TROF UNDER SUBSIDENCE INVRN...THIS CLD SHOULD
DISSOLVE BY AFTN WITH ARRIVAL OF SFC HI PRES RDG/ACYC FLOW AND
DAYTIME HEATING...GIVING WAY TO JUST SOME DIURNAL CU. MIXING TO H85
ON GFS FCST SDNGS WOULD YIELD HI TEMPS RANGING FM ARND 40 AT ERY TO
50 NEAR THE WI BORDER...BUT THE DAY WL BE COOLER NEAR THE MODIFYING
INFLUENCE OF THE LKS AS WEAK PRES GRADIENT IN THE AFTN WL ALLOW FOR
LK BREEZE DEVELOPMENT.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 556 AM EDT MON APR 16 2012

MUCH OF LONGER RANGE PORTION OF FCST IS DOMINATED BY NEGATIVE UPPER
AIR ANAMOLIES STATIONED OVER NORTHEAST PACIFIC OCEAN/GULF OF ALASKA
AND OVR HUDSON BAY INTO NUNAVUT CANADA. ZONAL FLOW FCST TO IMPACT
CONUS MUCH OF THE WEEK AND INTO NEXT WEEKEND AS WELL.

ATTM ONLY ONE SYSTEM IS SURE THING TO IMPACT THE AREA IN THE LONGER
TERM. THIS IS STILL OPEN TO CHANGE DEPENDING ON TRACK OF LATE WEEK
SYSTEM.

SHORTWAVE ON SOUTHERN EDGE OF TROUGH OVR NORTHEAST PACIFIC/GULF OF
ALASKA FCST TO SLIDE ACROSS ROCKIES INTO NORTHERN PLAINS ON TUESDAY
NIGHT AND PUSH ACROSS UPPER GREAT LAKES ON WEDNESDAY. SW WINDS AHEAD
OF SFC-H85 TROUGH BRINGS MUCH WARMER/MOIST AIR INTO UPR LAKES IN WAKE
OF THE EARLY WEEK CHILL. JET STREAKS SLIDING ACROSS THE NORTHERN
PLAINS AND OVR ONTARIO SHOULD HELP SYSTEM STAY FAIRLY ORGANIZED AS
IT CROSSES CWA ON WEDNESDAY. APPEARS THAT SYSTEM WILL BE COMPACT AS
IT MOVES THROUGH...LEADING TO A FAIRLY STRONG WIND FIELD IN THE
VCNTY. HAVE INCREASED WINDS ESPECIALLY IN THE WAKE OF THE LOW LATE
WEDNESDAY INTO WEDNESDAY NIGHT NEAR LAKE SUPERIOR.

PTYPE MAY BE ISSUE INITIALLY WITH SNOW OR EVEN FREEZING RAIN
POSSIBLE INTERIOR CNTRL /10Z-12Z ON WEDNESDAY/ AS SWATH OF
PRECIPITATION ARRIVES OVER PERSISTENT SHALLOW COLD AIR. ANY WINTRY
PRECIP SHOULD BE BRIEF THOUGH AS STRONG WARM AIR ADVECTION SFC-H85
QUICKLY BECOMES DOMINANT. ADDED TSRA FOR WEDNESDAY AS WELL DUE TO
STEEP H7-H5 LAPSE RATES AOA 8C/KM. PRETTY DYNAMIC SYSTEM LOOKS TO
AFFECT THE AREA. GIVEN CONVECTIVE POTENTIAL MAY SEE RAIN TOTALS OVR
0.25 INCH IN SOME AREAS. STILL SOME POTENTIAL FOR SNOW AS SYSTEM
EXITS ON WEDNESDAY NIGHT. 850MB/925MB TEMPS AS LOW AS -10C/-6C STILL
LEAVES POTENTIAL FOR BRIEF LAKE ENHANCED SNOW OVR HIGHER TERRAIN OF
WEST CWA IF ENOUGH MOISTURE REMAINS IN PLACE. JUST LOW CHANCE POPS
FOR NOW.

IN THE EXTENDED...FRIDAY SYSTEM IS BACK ON FOR AT LEAST THE
SOUTHEAST QUARTER OF THE CWA...AT LEAST ACCORDING TO ECMWF AND
CANADIAN. ECMWF HAS SHOWN THIS OFF AND ON FOR LAST FEW DAYS AND
LATEST GFS HAS TRENDED NORTH...THOUGH IS STILL MAINLY SOUTH OF CWA
WITH ITS AXIS OF MAX QPF. SINCE SFC LOW IS STILL FCST TO PASS MAINLY
OVR CNTRL GREAT LAKES EVEN ON THE ECMWF...PCPN IF IT OCCURS WOULD
LIKELY STAY MAINLY IN FORM OF SNOW. ECMWF WOULD POINT TO SEVERAL
INCHES OF ACCUMULATION OVR SE CWA JUST NORTH OF H85-H7 LOW TRACK.
SYSTEM IS STILL NEAR THE ALLUTIANS IN THE PACIFIC SO EXPECT MORE
JUMPING AROUND ON THE POSITION OF THE LOW YET THIS WEEK. SOMETHING
TO DEFINITELY KEEP AN EYE ON THOUGH.

BEYOND FRIDAY APPEARS DRY WEATHER IS IN STORE FOR NEXT WEEKEND. WILL
NOT BE ESPECIALLY WARM THOUGH AS LARGER SCALE TROUGH RESIDES OVR
MUCH OF EASTERN CANADA AND EASTERN CONUS. SFC-H85 RIDGE WILL BE
OVERHEAD LEADING TO LIGHT WINDS/LK BREEZES. BEST CHANCE FOR DAYTIME
TEMPS AT LEAST NEAR NORMAL WILL BE WELL INLAND FM THE LAKES TOWARD
WISCONSIN BORDER. COULD ALSO BE CHILLY NIGHTS AS WELL...WITH TEMPS
POSSIBLY IN THE TEENS AND 20S. EXPECT RELATIVE HUMIDITIES TO BE ON
THE LOW SIDE FOR THE WEEKEND AS WELL.
&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 747 AM EDT MON APR 16 2012

COMPLICATED FORECAST OVER THE NEXT 12 HOURS AS LOW PRESSURE SYSTEM
MOVES ACROSS UPPER MICHIGAN AND MUCH COLDER AIR PUSHES INTO THE
REGION.

KIWD AND KCMX...CONDITIONS WILL REMAIN NEAR ALT LANDING MINS THROUGH
EARLY AFTN AS FLOW BCMS ONSHORE AND NERLY. COLD ADVECTION BEHIND
FRONT WILL TURN SHRA TO SN AND PL BY MID MORNING AS NORTH WINDS GUST
FM OVER 30 KTS. EXPECT CONDITIONS TO IMPROVE TO MVFR BY THIS EVENING
AS RIDGE BUILDING IN WILL KNOCK DOWN WINDS AND BRING IN DRIER AIR.

KSAW...EXPECT VFR CIGS AND POSSIBLE MVFR VSBY AS SOME SHRA MOVE
THROUGH THIS MORNING. WINDS WILL SHIFT NW AND BECOME GUSTY AOA 30
KTS BEHIND COLD FRONT BY EARLY AFTN WITH SHRA CHANGING TO SHSN
ALTHOUGH EXPECT GENERALLY MVFR CONDITIONS. RIDGING FM THE WEST
WILL DIMINISH WINDS LATER THIS EVENING AS BRIEF PERIOD OF LAKE
ENHANCED SNOW ENDS. MVFR CLOUDS WILL REMAIN THROUGH OVERNIGHT
HOURS.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 556 AM EDT MON APR 16 2012

CONSIDERING A NUMBER OF OBS SHOWING WIND GUSTS UP TO 50 KTS OVER THE
W HALF WHERE TERRAIN ENHANCES THE PREVAILING NE FLOW EARLY THIS
MRNG...OPTED TO ISSUE STORM WARNINGS FOR THE 3 WESTERN ZONES OF LAKE
SUPERIOR. AS THE FLOW BACKS TO N...EXPECT THE WINDS TO SUBSIDE A BIT
WITH JUST N GALES THRU THE AFTN AS THE ARRIVAL OF MUCH COLDER
ENHANCES MIXING OF HIER MOMENTUM TO THE LAKE SURFACE. EVEN THESE
WINDS WILL TEND TO DIMINISH OVER THE FAR W LATER IN THE DAY WITH
APPROACH OF HI PRES RIDGE. LINGERING GALES WILL END OVER THE REST OF
THE LAKE AS THE HI PRES RIDGE/WEAKER PRES GRADIENT DOMINATES THE
LAKE.

NEXT LOW PRES SYSTEM FCST TO MOVE THRU THE UPPER LAKES WED IS NOW
LOOKING STRONGER. EXPECT SOUTHERLY WINDS TO 30 KTS WEDNESDAY MORNING
TO SHIFT TO THE WEST AND INCREASE TO GALES ESPECIALLY OVER THE EAST
HALF OF THE LAKE BY LATER WEDNESDAY AFTN AND INTO THE EARLY EVENING.
WINDS DIMINISH BLO 25 KTS LATER WEDNESDAY NIGHT INTO THURSDAY AS
HIGH PRESSURE MOVES BACK OVR THE UPR LAKES REGION. SFC LOW PASSING
BY ACROSS THE CNTRL GREAT LAKES THURSDAY NIGHT INTO FRIDAY COULD
RESULT IN NORTHEAST WINDS 25-30 KTS OVR SOUTHERN PORTIONS OF LK
SUPERIOR.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WIND ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR MIZ002-003.

  WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MIZ001.

  WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 11 PM EDT THIS EVENING
     FOR MIZ006-007.

  WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS EVENING
     FOR MIZ005.

LAKE SUPERIOR...
  GALE WARNING FROM 5 PM THIS AFTERNOON TO 2 AM EDT TUESDAY FOR
     LSZ251-267.

  GALE WARNING FROM 11 AM THIS MORNING TO 2 AM EDT TUESDAY FOR
     LSZ266.

  GALE WARNING FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING
     FOR LSZ265.

  STORM WARNING UNTIL 2 PM EDT THIS AFTERNOON FOR LSZ263-264.

  GALE WARNING FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS EVENING
     FOR LSZ248-263-264.

  GALE WARNING FROM 2 PM THIS AFTERNOON TO 2 AM EDT TUESDAY FOR
     LSZ249-250.

  GALE WARNING UNTIL 8 PM EDT THIS EVENING FOR LSZ242>245.

  GALE WARNING UNTIL 2 PM EDT /1 PM CDT/ THIS AFTERNOON FOR LSZ240-
     241.

  STORM WARNING UNTIL 8 AM EDT /7 AM CDT/ THIS MORNING FOR LSZ162.

  GALE WARNING UNTIL 2 PM EDT /1 PM CDT/ THIS AFTERNOON FOR LSZ162.

LAKE MICHIGAN...
NONE.
&&

SYNOPSIS...KC
SHORT TERM...KC
LONG TERM...JLA
AVIATION...JLA
MARINE...KC/JLA
Hazardous weather outlook, Apr 16, 5:35 AM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
635 AM EDT MON APR 16 2012

MIZ001>007-009>014-084-085-171200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
635 AM EDT MON APR 16 2012 /535 AM CDT MON APR 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

EXPECT INCREASING NORTH WINDS TO GUST AS HIGH AS 45 TO 55 MPH AT SOME
PLACES NEAR LAKE SUPERIOR FROM MID MORNING INTO THIS EVENING. SEE THE
LATEST WEATHER MESSAGE FOR COMPLETE DETAILS.

EXPECT AS MUCH AS 1 TO 3 INCHES OF SNOW AND SLEET TO ACCUMULATE
TODAY OVER THE WEST HALF OF UPPER MICHIGAN. THE HEAVIEST SNOW IS MOST
LIKELY OVER THE HIGHER TERRAIN OF THE WEST FROM THE KEWEENAW
PENINSULA TO IRONWOOD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON WEDNESDAY...WHEN SOME
LIGHT FREEZING RAIN MAY ALSO FALL OVER THE INTERIOR CENTRAL IN THE
EARLY MORNING. WEST WIND GUSTS TO 45 MPH ARE POSSIBLE OVER THE
KEWEENAW PENINSULA ON WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-171200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
635 AM EDT MON APR 16 2012 /535 AM CDT MON APR 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

EXPECT NORTH STORM FORCE WIND GUSTS TO 50 KNOTS OVER THE WEST HALF OF
LAKE SUPERIOR THIS MORNING. THESE WINDS WILL DIMINISH TO GALES IN THE
AFTERNOON. NORTH GALES TO 45 KNOTS WILL DEVELOP OVER THE EAST HALF OF
LAKE SUPERIOR THIS AFTERNOON AND CONTINUE INTO THE EVENING. SEE THE
LATEST LAKE SUPERIOR OPEN LAKE FORECAST AND MARINE WEATHER MESSAGE
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOUTH GALES TO 35 KNOTS VEERING WEST ARE POSSIBLE OVER PORTIONS OF
LAKE SUPERIOR ON WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-171200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
635 AM EDT MON APR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST GALE FORCE GUSTS TO 35 TO 40 KNOTS ARE POSSIBLE LATE
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KC

In the hours before

Special weather statement, Apr 16, 1:01 AM EST, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
201 AM EDT MON APR 16 2012

MIZ002-009-010-084-160630-
GOGEBIC-IRON-ONTONAGON-SOUTHERN HOUGHTON-
201 AM EDT MON APR 16 2012

...SIGNIFICANT WEATHER ALERT FOR GOGEBIC...HOUGHTON...IRON AND
ONTONAGON COUNTIES UNTIL 230 AM EDT/130 AM CDT/...

AT 153 AM EDT/1253 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A LINE OF SHOWERS WITH ISOLATED THUNDERSTORMS FROM 7
MILES WEST OF BERGLAND TO 12 MILES WEST OF PAULDING TO 7 MILES
NORTHWEST OF EAGLE RIVER. THESE SHOWERS AND STORMS WERE MOVING
NORTHEAST AT 50 MPH.

BRIEF WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE SHOWERS AND
STORMS AS THEY MOVE THROUGH THE AREA.

* LOCATIONS IN OR NEAR THE PATH OF THESE SHOWERS AND STORMS
INCLUDE...
  BERGLAND...
  WATERSMEET...
  PAULDING...
  TROUT CREEK...
  PAINT LAKE...
  IRON RIVER...

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN TREE LIMBS AND WILL
BLOW ANY LOOSE OUTDOOR OBJECTS ABOUT. STAY INSIDE AWAY FM WINDOWS
UNTIL THESE SHOWERS AND STORMS MOVE THROUGH.

JLA
Special weather statement, Apr 16, 1:29 AM EST, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
229 AM EDT MON APR 16 2012

MIZ001-003>007-010>014-084-085-161000-
KEWEENAW-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-IRON-
DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
INCLUDING THE CITIES OF...COPPER HARBOR...HOUGHTON...HANCOCK...
L'ANSE...GWINN...MARQUETTE...GRAND MARAIS...MUNISING...NEWBERRY...
IRON RIVER...IRON MOUNTAIN...MENOMINEE...ESCANABA...GLADSTONE...
MANISTIQUE...KENTON...SIDNAW...SENEY
229 AM EDT MON APR 16 2012 /129 AM CDT MON APR 16 2012/

...SHOWERS AND ISOLATED THUNDERSTORMS WITH GUSTY WINDS EARLY
THIS MORNING...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE OVER MUCH
OF UPPER MICHIGAN EARLY THIS MORNING AS A WARM FRONT MOVES INTO THE
AREA. BRIEF WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE AS THE SHOWERS
MOVE THROUGH THE AREA. THE THREAT OF STRONG WIND GUSTS FROM THE
SHOWERS WILL EASE TOWARD DAYBREAK.

THESE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS
AND WILL BLOW ABOUT ANY LIGHT OUTDOOR OBJECTS THAT ARE NOT TIED DOWN.
STAY INSIDE AWAY FROM WINDOWS AS THE SHOWERS AND GUSTY WINDS MOVE
THROUGH.

JLA
Local storm report, Apr 16, 2:12 AM EST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
312 AM EDT MON APR 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     TSTM WND GST     NORWAY                  45.79N 87.90W
04/16/2012  E50 MPH          DICKINSON          MI   TRAINED SPOTTER

            BRIEFLY BENT TREE BRANCHES OVER. UNKNOWN IF THERE IS ANY
            TREE DAMAGE. STRONG WINDS LASTED AROUND ONE MINUTE.

&&

JLA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Baraga

When
April 16, 7:00 AM EST to April 17, 2:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer in Herman measured 5.6 inches of wet snow in less than 24 hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374917.